Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

July 18, 2021Dickenson County, Virginia

NWS Charleston, WV issued this special weather statement at Jul 18, 2021, 1:33 PM EDT for Dickenson County, Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 1:33 PM EDT (17:33 UTC)
Expired
Jul 18, 2021, 2:15 PM EDT
In force
42 min
Issued by
NWS Charleston, WV

County Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 110 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WWUS81 KRLX 181733
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
133 PM EDT Sun Jul 18 2021

VAZ003-004-181815-
Dickenson-Buchanan-
133 PM EDT Sun Jul 18 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT DICKENSON AND
SOUTHWESTERN BUCHANAN COUNTIES...

At 132 PM EDT, strong thunderstorms were clustered near Clintwood,
moving northeast at 15 mph.

Locations impacted include...
Clintwood, Grundy, Haysi, Davenport, Breaks Interstate, John
Flannagan Lake, Trammel, Clinchco, Nora, Vansant, McClure and
Oakwood.

Torrential rainfall is also occurring with these storms, and may 
cause localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3697 8237 3702 8248 3713 8255 3720 8256
      3724 8245 3727 8235 3732 8228 3734 8223
      3715 8189 3713 8192 3712 8200 3707 8202
      3705 8204 3704 8208 3705 8210 3704 8212
      3704 8217 3699 8226 3700 8229 3696 8236
TIME...MOT...LOC 1732Z 242DEG 13KT 3714 8238 

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 18, 1:33 PM EDT, 0 minutes earlier.

Area forecast discussion, Jul 18, 1:33 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
133 PM EDT Sun Jul 18 2021

.SYNOPSIS...
A front stalls just south of the area through tonight. High
pressure then noses in on Monday and Tuesday. Weak cold front
passes midweek followed by another front late in the work week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 130 PM Sunday...

Showers and thunderstorms are expected to continue across the
southeastern portion of the CWA through the evening as an upper
level trough slowly moves through and a cold front lingers just
south of the area. Meanwhile, surface level high pressure
begins building in to the west which will maintain drier
conditions across the majority of the area.

Tonight into Monday, the upper level trough continues to ease
southeast, and low level high pressure and drier air build
further into the area. This will result in drier weather on
Monday though some diurnally driven showers and thunderstorms
are again possible to the southeast.

Tonight's low temperatures will be in the mid 50s to 60s.
Monday's highs will be near seasonable with mid to upper 80s in
the lowlands and upper 60s to low 80s in the mountains.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 1245 PM Sunday...

Dry weather expected Monday night and Tuesday as a surface high
pressure noses from the west. A weak upper level disturbance drops
down from the north dragging a weak frontal boundary through on
Wednesday bringing back chances for shower and possible afternoon
storms. High pressure takes control once again for Wednesday night
and Thursday with dry and warm to hot conditions especially across
the lowlands.

High temperatures will stay in the upper 80s lowlands for most part
of week, ranging into the lower 70s highest elevations of our
northeast mountains. Lows will remain a degree or two above normal,
generally in the 60s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 1245 PM Sunday...

High pressure provides dry weather conditions into Thursday night.
Then, another cold front drops south bringing showers or storms to
the area Friday night. Guidance suggest cold front will move just
south of the area by 12Z Saturday, and then lift north as a warm
front becoming stationary over our area through the weekend. There
are lots of uncertainty with this frontal boundary that might well
oscillate back and forth keeping unstable conditions through the
weekend.

Temperatures will remain few degrees above normal through the
period.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 130 PM Sunday...

Mainly VFR conditions are expected this afternoon and evening,
though some MVFR may be possible mainly to the east. SCT to BKN
clouds are expected across the area today, then high pressure
building in from the west should gradually allow skies to clear
from tonight into Monday.

With clearing skies tonight, river valley fog is likely to
develop causing sub-VFR conditions at most sites from around
08Z through 12Z. After any fog dissipates Monday morning, VFR
will return and persist through the end of the TAF period.

5-10KT northerly winds will become calm to light overnight, then
remain light through the end of the period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing, extent, and intensity of fog
tonight may vary from the TAFs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
Early morning valley fog possible through mid week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JLB
NEAR TERM...JLB
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JLB
Hazardous weather outlook, Jul 18, 3:13 AM EDT, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
313 AM EDT Sun Jul 18 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-190715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
313 AM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 18, 1:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
133 PM EDT Sun Jul 18 2021

VAZ003-004-181815-
Dickenson-Buchanan-
133 PM EDT Sun Jul 18 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT DICKENSON AND
SOUTHWESTERN BUCHANAN COUNTIES...

At 132 PM EDT, strong thunderstorms were clustered near Clintwood,
moving northeast at 15 mph.

Locations impacted include...
Clintwood, Grundy, Haysi, Davenport, Breaks Interstate, John
Flannagan Lake, Trammel, Clinchco, Nora, Vansant, McClure and
Oakwood.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3697 8237 3702 8248 3713 8255 3720 8256
      3724 8245 3727 8235 3732 8228 3734 8223
      3715 8189 3713 8192 3712 8200 3707 8202
      3705 8204 3704 8208 3705 8210 3704 8212
      3704 8217 3699 8226 3700 8229 3696 8236
TIME...MOT...LOC 1732Z 242DEG 13KT 3714 8238

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:18 PM EDTSpecial Weather StatementRLXMcDowell42 min
Jul 17, 8:30 PM EDTSpecial Weather StatementRLXBuchanan45 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.